Wildfire, Central Yampa River Basin
- When
- August 1, 12:00 AM MST to August 5, 4:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The Beefsteak Fire began at the end July and was caused by lightning. The fire occurred 12 miles west of Meeker and consumed approximately 273 acres of pinyon pine, juniper, and sagebrush.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
The Beefsteak Fire began at the end July and was caused by lightning. The fire occurred 12 miles west of Meeker and consumed approximately 273 acres of pinyon pine, juniper, and sagebrush. The estimated cost of fighting the fire was 70,000 dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 1:26 PM MST, 10 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 226 PM MDT SAT JUL 31 2004 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... 500 MB HIGH CENTER IS LOCATED OVER NORTHWEST NEW MEXICO THIS AFTERNOON PER RUC ANALYSIS. GOES PRECIPITABLE WATER AND THE 12Z GJT RAOB SHOWING A CONSIDERABLY DRIER AIRMASS TODAY WITH PRECIPITABLE WATER AROUND 1/2 INCH THROUGHOUT EASTERN UTAH AND WESTERN COLORADO. STRONG CAP NEAR 460 MB PER 12Z GJT RAOB SHOULD KEEP AFTERNOON CONVECTION TO A MINIMUM ACROSS THE FORECAST AREA. A FEW ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER THE GRAND MESA AND GORE AND ELK MOUNTAINS NORTHWARD EARLY THIS AFTERNOON WHERE A WEAK WAVE ROTATING AROUND THE HIGH APPARENTLY HAS HELPED OVERCOME THE CAP. STRONG SURFACE HEATING SHOULD BE ABLE TO POP SOME ISOLATED STORMS OVER THE SOUTHERN MOUNTAINS AS WELL. THERE IS POTENTIAL FOR ISOLATED STRONG WIND GUSTS WITH STORMS THIS AFTERNOON AND EVENING DUE TO THE INVERTED-V EXHIBITED ON THE MORNING SOUNDING. CONVECTION WILL COME TO A HALT THIS EVENING DUE TO LIMITED MOISTURE AND LACK OF SIGNIFICANT UPPER LEVEL FORCING. EXPECT A DECREASING TREND IN CLOUD COVER THROUGH THE EVENING WITH OVERNIGHT MIN TEMPERATURES UP SLIGHTLY OVER LAST NIGHT. THE UPPER HIGH CENTER IS PROGGED TO SLIDE EAST SUNDAY AND SUNDAY NIGHT WHILE AN UPPER LOW OFF THE NORTHERN CALIFORNIA COAST MOVES INLAND. THIS PATTERN SHIFT WILL BRING SOUTHWEST FLOW ALOFT TO EASTERN UTAH AND WESTERN COLORADO AND OPEN THE DOOR FOR MOISTURE TRANSPORT FROM THE SOUTH. CROSS SECTIONS INDICATE HUMIDITY INCREASES OCCURRING AT MID TO HIGH LEVELS WHICH INCREASES POTENTIAL FOR HIGH BASED THUNDERSTORMS. INSTABILITY IS NOT EXPECTED TO BE IMPRESSIVE SO WILL CONTINUE WITH ISOLATED AREAL COVERAGE OF STORMS FOR THE AREA EXCEPT OVER THE EASTERN UINTA MOUNTAINS AND ABOVE 10K FEET ACROSS THE SAN JUAN MOUNTAINS WHERE POPS WILL BE A LITTLE HIGHER. WILL HOLD OFF ON ANY FIRE WEATHER WATCHES FOR SUNDAY DUE TO LACK OF COVERAGE OF THUNDERSTORMS AND FUELS NOT MEETING CRITERIA. MODELS ARE SHOWING SOME SUBTLE WAVES MOVING ACROSS THE FORECAST AREA SUNDAY NIGHT SO WILL MAINTAIN MINIMAL POPS FOR ISOLATED NOCTURNAL SHOWERS OR THUNDERSTORMS. INCREASED MOISTURE AND RESULTING CLOUDS SUNDAY SHOULD TREND TEMPERATURES DOWN A FEW DEGREES WITH MINIMUM TEMPERATURES SUNDAY NIGHT UP SLIGHTLY. LINDQUIST. .LONG TERM (MONDAY THROUGH SATURDAY)...RIDGE OF HIGH PRESSURE WILL DRIFT BETWEEN NEW MEXICO AND TEXAS THROUGH THE PERIOD WITH THE DEEPEST MOISTURE AND ENERGY AFFECTING THE AREA MONDAY AND TUESDAY. DRIER AIR WILL AFFECT NORTHEAST UTAH AND NORTHWEST COLORADO BY THE MIDDLE TO END OF THE WEEK. WARM TEMPERATURES WILL PREVAIL. MONDAY AND TUESDAY...WITH RIDGE TO THE EAST AND PACIFIC TROUGH MOVING INLAND ACROSS NORTHERN CALIFORNIA...UPPER LEVEL FLOW WILL SUPPORT SUB-TROPICAL MOISTURE TAP ACROSS THE AREA. EMBEDDED DISTURBANCES WILL HELP TRIGGER CONVECTION. LATEST (31/00Z) ECMWF AND 31/12Z GFS SHOW STRONGER EASTERLY WAVE ROTATING ACROSS THE FOUR CORNERS TUESDAY. PWAT NOT BAD WITH GENERALLY 0.75 TO 1.00 ACROSS ERN UTAH AND SW COLORADO. GFS FAVORS THE FOUR CORNERS WITH DEEPEST MOISTURE. SEE NO REASON TO BE SHY WITH POPS SO WENT 30-40% POPS IN THE SOUTHERN MOUNTAINS BOTH DAYS. PROXIMITY OF UPR HIGH AND MORE AFTERNOON CLOUDS WILL RESULT IN TEMPS AROUND NORMAL FOR MANY AREAS. H7 TEMPS OF +15- 16C WILL KEEP GJT TEMPS IN THE LOWER TO MID 90S. WEDNESDAY THROUGH SATURDAY...VERY DRY AIR MASS OVER CALIFORNIA AND THE WESTERN GREAT BASIN BEGINS TO WORK ITS WAY ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO WEDNESDAY. MEDIUM RANGE T-SECT AND GUIDANCE POPS SUPPORT THIS TREND AS UPPER HIGH REMAINS SOUTH/EAST OF THE FOUR CORNERS. IN THE FORECAST...WILL DECREASE POPS TO SLIGHT CHANCE FOR THE MOUNTAINS/HIGH VALLEYS WITH NO MENTION IN THE LOWER VALLEYS. BELIEVE LINGERING DEEPER MOISTURE ACROSS CENTRAL AND SOUTHWEST COLORADO AND SOUTHEAST UTAH COULD POTENTIALLY SUPPORT MORE WIDESPREAD CONVECTION...AND POP GRIDS REFLECT THIS THINKING. WARM CONDITIONS WILL PERSIST WITH TEMPS RUNNING 0 TO +5F DEGREES ABOVE NORMAL. DJN.83 && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. TAL/DJN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SAT JUL 31 2004 COZ001>014-017>023-UTZ022>025-027>029-011300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON AND EVENING... MAINLY ALONG THE CONTINENTAL DIVIDE. THESE STORMS WILL PRODUCE LITTLE RAIN WITH GUSTY WINDS TO 45 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE BEGINNING SUNDAY AND WILL CONTINUE THROUGH THE REMAINDER OF THE COMING WEEK AS THE SOUTHWEST MONSOON RETURNS. AS MOISTURE INCREASES OVER THE REGION IN SOUTHERLY MONSOONAL FLOW...THE MAIN STORM THREAT WILL BECOME HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT... THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. NL
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420646.